Florida, 2001

Hail and Damaging Wind in Florida, May 30, 2001

May 30, 2001 · NWS JAX · 6 events in 5 counties and zones

5 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 30, 1:30 PM EST, 1 hour 32 minutes earlier.

Area forecast discussion, May 30, 1:30 PM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
230 PM EDT WED MAY 30 2001

SCATTERED SHOWERS OVER SOUTHERN CWA OCCURRING IN MORE UNSTABLE AIR
AND CONVERGENT AREA.  ISOLATED SHOWERS OVER SE GA AS DUE TO UPPER
VORTICITY MAXIMUM MOVING EAST ACROSS SC/GA.  OBSERVATIONS SHOW EAST
COAST SEABREEZE HAVING A HARD TIME MOVING INLAND.  BASED ON RADAR SO
FAR 20 PERCENT SHOULD COVER THIS EVENINGS ACTIVITY.  MODELS SHOW
RIDGE BUILDING OVER AREA THURSDAY.  WITH LACK OF UPPER DYNAMICS
THUNDERSTORMS SHOULD BE ONLY ISOLATED TO WIDELY SCATTERED ON
THURSDAY AND ASSOCIATED WITH SEABREEZE.   ON FRIDAY UPPER TROUGH
MOVES INTO AREA ALONG WITH FRONT AND POPS INCREASE.  AVN POPS QUITE
HIGHER THAN NGM POPS.  WILL GO CLOSER TO AVN AS ETA AGREES WITH GOOD
PVA AND MEAN RH PATTERN OVER AREA ON FRIDAY.  NOT MUCH CHANGE IN
TEMPERATURES UNTIL FRIDAY WHEN HIGHS WILL BE A LITTLE LOWER DUE TO
CLOUD COVER AND PRECIPITATION.

MARINE... WINDS AND SEAS SHOULD STAY JUST BELOW CRITERIA THROUGH
PERIOD.  COLD FRONT WILL MOVE INTO WATERS FRIDAY NIGHT WITH ANOTHER
FRONT ON SUNDAY.

PRELIM
AMG 65/92/67/87 1226
SSI 70/86/70/84 1226
JAX 68/91/69/88 1225
GNV 68/93/68/89 2225 04

.JAX...
FL...NONE.
GA...NONE.

In the hours before

Special weather statement, May 30, 11:24 AM EST, 3 hours 38 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-302315-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1224 PM EDT WED MAY 30 2001

A LINGERING FRONTAL ZONE ACROSS NORTHERN FLORIDA WILL PRODUCE
SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON ACROSS NORTHEAST
FLORIDA. THUNDERSTORM DEVELOPMENT ACROSS SOUTHEAST GEORGIA WILL BE
MORE WIDELY SCATTERED TO ISOLATED IN NATURE. SEVERE THUNDERSTORMS
ARE NOT EXPECTED...BUT ISOLATED STRONG THUNDERSTORMS WILL PRODUCE
DANGEROUS CLOUD TO GROUND LIGHTNING...HEAVY DOWNPOURS...AND GUSTY
WINDS TO 40 MPH.

TONIGHT...SMOKE FROM THE MALLORY SWAMP FIRE WILL DRIFT TO THE EAST
AND MIX WITH PATCHY LATE NIGHT FOG TO CREATE LOW VISIBILITIES ACROSS
NORTHEAST FLORIDA MAINLY SOUTH OF INTERSTATE 10. LOWEST VISIBILITIES
SHOULD BE ALONG THE INTERSTATE 75 CORRIDOR FROM LAKE CITY SOUTHWARD
TO OCALA...WITH THE HEAVIEST SMOKE IN THE GAINESVILLE AREA.

NO OTHER HAZARDOUS WEATHER IS EXPECTED THIS AFTERNOON AND EVENING
AND SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

HESS

The radar

The Jacksonville radar (KJAX), 110 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Alachua

When
May 30, 3:02 PM EST
Where
Alachua County, Gainesville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
29.650, -82.317

Hail, Columbia

When
May 30, 3:31 PM EST
Where
Columbia County, Ft White
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
29.917, -82.717

Hail, Alachua

When
May 30, 4:22 PM EST
Where
Alachua County, Gainesville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
29.650, -82.317

Hail, Flagler

When
May 30, 4:30 PM EST
Where
Flagler County, Codys Corner
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
29.333, -81.317

Hail, Gilchrist

When
May 30, 4:33 PM EST
Where
Gilchrist County, Bell
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
29.750, -82.867

Thunderstorm Wind, St. Johns

When
May 30, 5:44 PM EST
Where
St. Johns County, Crescent Beach
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
29.767, -81.250

Large trees and power lines were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2001Every state in 2001This day in weather historyWarnings in Florida, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5250453, 5250455, 5250456, 5250454, 5250457, 5250452.